Journal of Gerontological Nursing

CNE Article 

Clinical Implications of Treating Depressed Older Adults with SSRIs: Possible Risk of Hyponatremia

Judith M. Smith, MSN, RN, GCNS-BC

Abstract

Depression is a serious mental health problem in older adults. Some of the symptoms of depression include depressed mood, significant change in weight or appetite, changes in sleep patterns, a decrease in concentration and energy, and possible suicide. However, depression is a treatable illness, especially with the newer class of antidepressant agents, the selective serotonin reuptake inhibitors (SSRIs). One side effect of SSRI use includes hyponatremia, which is becoming an increasingly serious complication that may have harmful clinical ramifications. Older adults are especially at risk for hyponatremia and could experience serious consequences if left untreated. The purpose of this article is to use an individual example to demonstrate the clinical importance of detecting hyponatremia in older adults receiving SSRI treatment.

Abstract

Depression is a serious mental health problem in older adults. Some of the symptoms of depression include depressed mood, significant change in weight or appetite, changes in sleep patterns, a decrease in concentration and energy, and possible suicide. However, depression is a treatable illness, especially with the newer class of antidepressant agents, the selective serotonin reuptake inhibitors (SSRIs). One side effect of SSRI use includes hyponatremia, which is becoming an increasingly serious complication that may have harmful clinical ramifications. Older adults are especially at risk for hyponatremia and could experience serious consequences if left untreated. The purpose of this article is to use an individual example to demonstrate the clinical importance of detecting hyponatremia in older adults receiving SSRI treatment.

Ms. Smith is Assistant Professor, Goldfarb School of Nursing, Barnes-Jewish College, St. Louis, Missouri.

The author discloses that she has no significant financial interests in any product or class of products discussed directly or indirectly in this activity, including research support. The author expresses gratitude to Dr. Norma Metheny from St. Louis University for her inspiration and kind words.

Address correspondence to Judith M. Smith, MSN, RN, GCNS-BC, Assistant Professor of Nursing, Goldfarb School of Nursing, Barnes-Jewish College, 4483 Duncan Avenue, St. Louis, MO 63110; e-mail: jms0159@bjc.org.

Received: May 04, 2009
Accepted: September 03, 2009

Posted Online: February 25, 2010

To view the article, please click on the PDF Button above.


Authors

Ms. Smith is Assistant Professor, Goldfarb School of Nursing, Barnes-Jewish College, St. Louis, Missouri.

The author discloses that she has no significant financial interests in any product or class of products discussed directly or indirectly in this activity, including research support. The author expresses gratitude to Dr. Norma Metheny from St. Louis University for her inspiration and kind words.

Address correspondence to Judith M. Smith, MSN, RN, GCNS-BC, Assistant Professor of Nursing, Goldfarb School of Nursing, Barnes-Jewish College, 4483 Duncan Avenue, St. Louis, MO 63110; e-mail: .jms0159@bjc.org

10.3928/00989134-20100202-04

Sign up to receive

Journal E-contents